Alert archive / Mississippi / Flash Flood Warnings in 2022

Flash Flood Warning 33, NWS Jackson, MS

August 2, 2022Covington County, Smith County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 2, 2022, 2:33 PM CDT for Covington County, Smith County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2022, 2:33 PM CDT (19:33 UTC)
Expired
Aug 2, 2022, 5:30 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Covington County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 70 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2022-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2022-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1669 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WGUS54 KJAN 021933
FFWJAN
MSC031-129-022230-
/O.NEW.KJAN.FF.W.0033.220802T1933Z-220802T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
233 PM CDT Tue Aug 2 2022

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southeastern Smith County in central Mississippi...
  North Central Covington County in southeastern Mississippi...

* Until 530 PM CDT.

* At 233 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Taylorsville, Center Ridge and Mize.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3188 8962 3199 8945 3192 8932 3191 8932
      3188 8932 3187 8932 3185 8932 3180 8940
      3172 8951

FLASH FLOOD...RADAR INDICATED

$$

JNE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 12:44 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 2, 12:44 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1244 PM CDT Tue Aug 2 2022

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
All sites will toggle btwn MVFR/VFR ceilings through the early
aftn as convection persists across the area. TS/SHRA will be
possible for all sites through 06z, causing drops in vis. HBG/PIB/MEI
may experience patchy fog overnight through 15Z. /AJ/

&&

.DISCUSSION...
Heavy and persistent downpours are underway across portions of
central Mississippi this morning, causing flash flooding in
portions of Madison and Yazoo county. A "considerable" flash flood
warning is in effect for portions of Madison county, specifically
Canton, where some areas have experienced between 8-10 inches of
rain in the past 3 hours, according to Dual Pol storm totals. The
12Z JAN raob showed PWATs of 2.35 inches and indications of slower
storm motions with any developing storms throughout today. Rain
chances will remain increased today due to the influence of a
surface high pressure. The threat of dangerous heat stress will
remain confined mostly to the Delta region, while elsewhere, heat
indices will struggle to make it out of the upper 90s. Cloud cover
and rain development will likely inhibit diurnal heating,
decreasing dangerous heat potential. /AJ/

Prior discussion below:

Today and Tonight:

Dense fog has not been common early this morning, but with abundant
low-level moisture around the area, we have seen some patches of fog
develop mainly in the Pine Belt of southeast Mississippi. This
should mix out shortly after sunrise. With the upper-level ridge
centered well to our west, and weak flow over our forecast area,
expect another round of showers and thunderstorms to develop
across the region by late morning today. PWAT values are analyzed
at 1.75-2.0 inches around the central Gulf Coast, so slow-moving
storms will produce localized heavy downpours. Locations in the
ArkLaMiss Delta region have the greatest chance to see the warmest
temps today, and heat index values could max out around 105
degrees for those areas before rain moves in. Will continue a
mention of Limited heat stress conditions in the Hazardous Weather
Outlook text and graphics to highlight this possibility. /NF/

Wednesday through next Monday:

Weak troughing will persist across the region through the end of
the work week. Plenty of moisture will also reside across the
forecast area each day. As instability increases through the late
morning and afternoon hours, a good coverage of showers and storms
are expected each day through Friday. Some activity will linger
into the early evening hours, but the majority of convection will
quickly begin eroding after sunset.

Ridging aloft will strengthen a bit from the west across the region
over the weekend and into early next week.  This will result in
slightly lower rain chances during this time.  Convection will again
primarily remain confined to the afternoon hours, with the better
chances being over Southeast Mississippi.  This strengthening ridge
could also bring a resurgence of dangerous heat stress conditions
across portions of the CWA. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       89  72  90  72 /  73  27  70  37
Meridian      89  72  89  72 /  75  31  77  39
Vicksburg     91  73  92  73 /  63  26  52  28
Hattiesburg   89  73  90  72 /  69  37  79  42
Natchez       91  73  90  72 /  68  30  59  32
Greenville    90  73  92  73 /  44  18  35  19
Greenwood     91  73  92  73 /  58  20  49  25

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

AJ
Hazardous weather outlook, Aug 2, 3:38 AM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
338 AM CDT Tue Aug 2 2022

ARZ074-075-LAZ007>009-016-MSZ018-019-025-034-035-040-041-030845-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Madison LA-
Bolivar-Sunflower-Leflore-Washington-Humphreys-Issaquena-Sharkey-
338 AM CDT Tue Aug 2 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

DANGEROUS HEAT
THREAT...Limited
TIMING...Today

Caution is advised for possible dangerous heat today, as heat
index values peak near 105 degrees. Heat exhaustion will be
possible with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dangerous heat with maximum heat index values near 105 degrees
will be possible across far southeast Arkansas, far northeast
Louisiana, and northwestern portions of Mississippi through
Thursday.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

LAZ015-023>026-MSZ026>033-036>039-042>066-072>074-030845-
Richland-Franklin LA-Catahoula-Tensas-Concordia-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Holmes-Attala-
Winston-Noxubee-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
338 AM CDT Tue Aug 2 2022

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

NF

&&

...HAZARD LEGEND...

*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
 in excess of 110 degrees for multiple days. Heat stroke continues
 to be a major concern.
Significant...Dangerous heat expected with peak heat index values
 in excess of 110 degrees. Heat stroke will be a significant
 concern.
Elevated...Dangerous heat likely with peak heat index values
 ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
 heat index values peak near 105 degrees. Heat exhaustion will
 be possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Local storm report, Aug 2, 8:36 AM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
836 AM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     FLASH FLOOD      CANTON                  32.61N 90.04W
08/02/2022                   MADISON            MS   EMERGENCY MNGR

            MULTIPLE STREETS FLOODED IN CANTON.

&&

TW
Local storm report, Aug 2, 9:26 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
926 AM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     FLASH FLOOD      CANTON                  32.61N 90.03W
08/02/2022                   MADISON            MS   EMERGENCY MNGR

            NUMEROUS STREETS FLOODED IN CANTON, SOME
            VEHICLES STALLED IN FLOOD WATERS. ADDITIONAL
            SOCIAL MEDIA PICTURES AND VIDEO SHOW WATER
            AT OR ENTERING HOMES.

&&

TW
Local storm report, Aug 2, 9:37 AM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
937 AM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     FLASH FLOOD      7 NNW CANTON            32.70N 90.08W
08/02/2022                   MADISON            MS   EMERGENCY MNGR

            MULTIPLE STREETS FLOODED ACROSS THE COUNTY.

&&

TW
Local storm report, Aug 2, 10:40 AM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1040 AM CDT TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     FLASH FLOOD      1 N CANTON              32.63N 90.03W
08/02/2022                   MADISON            MS   NWS EMPLOYEE

            WIDESPREAD FLOODING HAS BEEN OBSERVED ACROSS
            THE CANTON AREA. NUMEROUS STREETS HAVE BEEN
            FLOODED WITH MULTIPLE CARS STALLED OR
            PARTIALLY SUBMERGED IN FLOOD WATERS. WATER
            ALSO ENTERED SEVERAL BUILDINGS AND HOMES,
            BUT THE EXACT NUMBER IMPACTED AND EXTENT OF
            WATER ENTRANCE INTO THE STRUCTURES REMAINS
            UNCERTAIN.

&&

TW
Special weather statement, Aug 2, 1:35 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
135 PM CDT Tue Aug 2 2022

MSZ031-033-021915-
Lowndes MS-Oktibbeha MS-
135 PM CDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of southeastern
Oktibbeha and southwestern Lowndes Counties through 215 PM CDT...

At 135 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crawford, or 12 miles southeast of Starkville. This storm was nearly
stationary.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southeastern
Oktibbeha and southwestern Lowndes Counties, including the following
locations... Artesia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3329 8856 3329 8866 3334 8877 3347 8865
      3335 8850
TIME...MOT...LOC 1835Z 205DEG 2KT 3335 8864

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<40 MPH

AJ

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:18 AM CDTFlash Flood WarningJANMadison4 hr
Aug 2, 9:19 AM CDTFlash Flood WarningJANAttala, Holmes, Madison, Yazoo4 hr
Aug 2, 1:35 PM CDTSpecial Weather StatementJANLowndes40 min

Nearby

Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.